Kentucky, 2014

Flash Flood in Kentucky, May 10, 2014

May 10, 2014 · NWS LMK · 1 event in 1 county or zone

Localized heavy rain fell over a two hour period in Butler County. Rainfall amounts estimated by radar ranging from 2 to 4 inches brought flash flooding near Woodbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Localized heavy rain fell over a two hour period in Butler County. Rainfall amounts estimated by radar ranging from 2 to 4 inches brought flash flooding near Woodbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 10, 1:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 AM EDT Sat May 10 2014

.SHORT TERM (Now through Sunday)...
Issued at 300 AM EDT Sat May 9 2014

The synoptic pattern early this morning features a strong trough
pushing through the Upper Great Lakes.  An associated surface low
was centered across across southern Canada, with a surface cold
front extending southwest through northern
Indiana/Illinois/Missouri.  This front will slowly drift east today
as it washes out and lifts north on Sunday.

Convection continues early this morning across portions of western
and central KY.  This convection is being forced by a low-level jet
impinging on a remnant outflow boundary from convection last
evening.  This activity will likely continue through the morning
hours today, perhaps even expanding more in coverage as
synoptic-scale forcing associated with another ejecting PV anomaly
crosses the region.  The best coverage looks to be across southern
KY northeast into the Northern Bluegrass region.  Southern Indiana
will likely see the least amount of activity this morning.  The main
threats with these storms will be heavy rainfall and some small
hail.  In fact, will need to watch portions of southern KY closely
over the next few hours for some localized flooding potential as
storms continually train over the same areas (especially
Logan/Butler counties).

By late this morning into the afternoon, the main PV anomaly will
push northeast of the region.  The main synoptic cold front will
quickly wash out across southern IN and northern KY this afternoon
as it becomes parallel to the upper-level flow (which will be
transitioning to more zonal).  Therefore, with subsidence in the
mid-levels and no strongly convergent feature at the surface, think
additional development late this afternoon will be hard to come by.
While a stray shower/storm cannot be ruled out (especially across
southern IN or northern KY near the front), don't think it's worth a
mention in the forecast.  Therefore, have gone dry by late this
afternoon into this evening across much of the region.  Clouds will
likely linger across east-central KY through a good part of the day
keeping highs in the mid 70s, but sunshine should break out across
southern IN and west-central KY, which should help temps climb into
the upper 70s and lower 80s.

Guidance continues to weakly hint at some sort of an MCS developing
across the Central Plains today, approaching the Ohio Valley
overnight.  It appears that the main low-level jet axis will be
focused to the northwest of the region.  Additionally, the flow will
be starting to amplify with heights building across the region.
Therefore, am not sold that this system will make it this far, and
have lowered pops from previous forecast.  Will still leave some
slights in across the far northern CWA, but think most will stay dry
Saturday night into early Sunday.  Overnight lows will be in the low
to mid 60s.

Mother's Day is shaping out to be quite nice across the region.
What's left of the pesky, washed-out front will begin to lift north
in response to an approaching upper-level trough.  This front along
with some weak isentropic ascent may be enough to spark an isolated
shower/storm mainly north of I-64, but again this chance appears
quite slim.  Think most will stay dry with partly to mostly cloudy
skies.  Highs will be rather warm as thicknesses increase through
the day and we mix efficiently due to solid southwest flow.  This
should push highs into the middle 80s across most areas.

.LONG TERM (Sunday night through Friday)...
Issued at 323 AM EDT Sat May 10 2014

An active period of weather looks likely for a good portion of the
extended period...especially in the middle part of the work week.
Tonight's guidance still has inconsistencies among the various long
term model solutions.  However, a clear emerging trend in the data
shows a much slower progression of a strong mid-upper level wave
crossing the country early next week.  With this trend, it appears
that the beginning of the forecast period will be a bit drier and
warmer than normal.  As this trough axis passes through the region,
we expect to see ample rainfall with the associated cold frontal
passage along with a sharp cooling trend that looks to continue into
late next week.

With the slower progression of the upper level wave expected, we
expect drier and warmer conditions Sunday night through Monday
night.  In general, we have backed off PoPs considerably for Sunday
night and much of the day on Monday.  A continued southwesterly
fetch will bring more moisture and warmer air into the region.
While no real trigger exists for convective initiation, it does
appear that diurnal/differential heating will likely produce
isolated-scattered convection during the afternoon hours with
convection dying off in the evening.  Lows Monday morning will be
quite mild with readings generally in the middle to upper 60s.
Highs Monday look to warm into the middle to upper 80s.  Lows
Tuesday morning will be similar to Monday morning with readings in
the middle to upper 60s.

The upper trough axis will start to work into the region on Tuesday
with a cold front approaching from the northwest.  This will mark
the start of a very unsettled period of weather for the Ohio
Valley.  We should see a band of convection develop out to the west
of the area and then slowly work into the region Tuesday afternoon
and evening.  The boundary will likely stall out across the Ohio
Valley on Wednesday as a secondary wave rounds the base of the
trough and helps develop cyclogenesis across the lower Mississippi
Valley.  This low will ride up along stalled out front Wednesday
night into Thursday.  As this low passes northeast of the region,
much cooler air will rush into the area.  With this thinking, have
increased the PoPs considerably from Tuesday afternoon through
Wednesday night.  Temperatures on Tuesday will likely warm into the
middle 80s once again with highs on Wednesday only warming into the
lower to middle 70s.

By Thursday, the anomalous upper trough axis will push through the
region.  We expect to see unsettled weather continue, though
thunderstorms will likely be much more limited with mainly rain
showers being the primary weather threat.  It will be distinctly
cooler with highs only warming into the 60s.  Have gone well below
guidance here as the statistical guidance is likely going to play
catch up during the week.  The upper trough axis should clear the
region by Friday, but a deep cyclonic flow pattern looks to remain
over the Ohio Valley by late week and continue through next
weekend.  This will result in much much cooler conditions across the
region.  Latest guidance suggests highs in the upper 50s to the
lower 60s by Friday...with overnight lows in the 40s.

&&

.AVIATION (06Z TAF Update)...
Issued at 107 AM EDT Sat May 10 2014

A rather complex TAF forecast is in store, as several boundaries
from earlier convection are currently sparking convection.  Over the
next couple of hours, convection should remain scattered in nature.
However, there is a subtle signal in guidance that convection will
increase before dawn as another shortwave trough ejects north into
the region.  The best coverage of this precip looks to be across
KBWG and KLEX.  KSDF looks to remain on the northern edge of the
better coverage of showers and embedded thunderstorms, but certainly
they cannot be ruled out at any time overnight into Saturday
morning.  MVFR ceilings will likely move into all terminals
overnight, especially as the steadier precipitation pushes in just
before dawn.

After more widespread coverage of showers/storms Saturday morning,
they should become more isolated in nature by the afternoon hours.
Winds will be out of the SSW at 10-15 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........MJ
Aviation..........KJD
Hazardous weather outlook, May 10, 2:08 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT SAT MAY 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
408 AM EDT SAT MAY 10 2014 /308 AM CDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED FLOODING AND PONDING
OF WATER ON ROADWAYS. SOME SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER STORM CORES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY
WINDS...HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS...HAIL...OR
DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/MJ

In the hours before

Special weather statement, May 9, 9:06 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1106 PM EDT FRI MAY 9 2014

KYZ036-041-042-049-100350-
BOURBON KY-CLARK KY-FAYETTE KY-SCOTT KY-
1106 PM EDT FRI MAY 9 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...PEA SIZE HAIL...AND 40 MPH WINDS...

AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF HIGHLANDS...AND MOVING
EAST AT 30 MPH.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN REDUCING VISIBILITIES...PEA
SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  GEORGETOWN...
  LEXINGTON...
  BRYAN STATION...
  THOROUGHBRED ACRES...
  PARIS...
  DONERAIL AND GREENDALE...
  SPINDLETOP ESTATES AND CLABBER BOTTOM...
  MATTOXTOWN AND NEW ZION...
  ELMENDORF AND GEORGETOWN SCOTT COUNTY AIRPORT...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
69 AND 81.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
111 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3803 8462 3809 8464 3811 8463 3812 8465
      3815 8464 3821 8467 3829 8439 3828 8437
      3829 8436 3828 8434 3830 8434 3829 8433
      3832 8427 3805 8418
TIME...MOT...LOC 0305Z 256DEG 24KT 3813 8459

AMS

The radar

The Ft Campbell radar (KHPX), 75 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
May 10, 3:00 AM CST
Where
Butler County, Woodbury to 0.26 mi WSW of Woodbury
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.180, -86.650

A spotter reported that flash flooding briefly closed State Highway 403 just west of Woodbury.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505787.